#JAMAClinicalCase: A Patient With Glaucoma With Corneal Edem
Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...
A man in his 60s with open-angle glaucoma presented with a 1-month history of pain and irritation in the right eye. Prior surgeries included cataract surgery in both eyes, selective laser trabeculoplasty in both eyes, trabectome in the right eye (NeoMedix), and mitomycin trabeculectomies in both eyes. On presentation, his visual acuity was 20/50 OD and 20/200 OS with correction (1 line worse from baseline in the right eye). Pressures were 18 mm Hg OU. Medications included latanoprost in both eyes once daily, dorzolamidetimolol in the right eye twice daily, and brimonidine in the right eye once daily without complications until a few months prior to presentation when netarsudil in both eyes once a day was added for high intraocular pressures of 21 mm Hg OD and 17 mm Hg OS. Netarsudil was used in both eyes after a monocular trial of netarsudil in the right eye, which was judged successful owing to a 9–mm Hg pressure reduction in the right eye relative to the left eye.

Slit-lamp examination revealed conjunctival hyperemia and papillae in both eyes. The right cornea had 1.5 mm of inferonasal micro cystoid epithelial edema with neovascularization. Cup-disc ratios were 0.8 OD and 0.9 OS. Dorzolamide in the right eye was discontinued. A few weeks later, the patient returned with worsening pain in the right eye, and visual acuity was 20/500 OD and 20/250 OS. There was diffuse micro cystoid epithelial and stromal edema in both eyes, worsening reticular changes in the right eye, a new infer central wavelike superficial opacification in the left eye, and high pressures (28 mm Hg OD and 13 mm Hg OS)

The patient was instructed to stop netarsudil in both eyes and brimonidine in the right eye because brimonidine may exacerbate irritation in the right eye. Dorzolamide-induced corneal decompensation in the right eye was in the differential, however, stopping dorzolamide in the right eye was associated with the progression of cornea edema from the right to both eyes. Corneas were clear and without edema in both eyes 1 month after netarsudil discontinuation. At this point, which was also 3 weeks following trabeculectomy in the right eye, pressures in the right eye were normal (central corneal thicknesses, 631 ?m) without glaucoma medications.

Source: https://jamanetwork.com/journals/jamaophthalmology/article-abstract/2767412
Like
Comment
Share